Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Dodge City, KS

February 25, 201827 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Feb 25, 2018, 1:46 PM CST for 27 counties in Kansas. It took effect at Feb 26, 2018, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2018, 1:46 PM CST (19:46 UTC)
In effect from
Feb 26, 2018, 11:00 AM CST
Expired
Feb 26, 2018, 7:00 PM CST
In force
8 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2615 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS83 KDDC 251946
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
146 PM CST Sun Feb 25 2018

...Critical Fire Weather Conditions Expected Monday...

KSZ030-031-043>046-061>064-074>078-084>087-261000-
/O.UPG.KDDC.FW.A.0004.180226T1700Z-180227T0100Z/
/O.NEW.KDDC.FW.W.0005.180226T1700Z-180227T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Stanton-Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-
146 PM CST Sun Feb 25 2018 /1246 PM MST Sun Feb 25 2018/

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM
CST /6 PM MST/ MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 030...031...043...044...045...046...061...062...
063...064...074...075...076...077...078...084...085...086 AND 087...

The National Weather Service in Dodge City has issued a Red Flag
Warning FOR gusty winds and low relative humidity, which is in 
effect from 11 AM CST /10 AM MST/ to 7 PM CST /6 PM MST/ Monday. 
The Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
  Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire 
  Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire 
  Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Temperatures...In the mid 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
787 
WWUS83 KDDC 260628
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1228 AM CST Mon Feb 26 2018

...Critical Fire Weather Conditions This Afternoon...

KSZ065-079-080-088-089-270100-
/O.EXA.KDDC.FW.W.0005.180226T1700Z-180227T0100Z/
Pawnee-Edwards-Kiowa-Clark-Comanche-
1228 AM CST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 065...079...080...088 AND 089...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 11 AM this morning to 7 PM CST this evening.

* Affected Area...In Kansas...Fire Weather Zone 065 Pawnee...
  Fire Weather Zone 079 Edwards...Fire Weather Zone 080 Kiowa...
  Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 15 percent.

* Temperatures...In the lower to mid 60s. 

* Impacts...Any fires that start will have extreme fire behavior
  and spread rapidly. Dormant grasses are exceptionally dry from
  the ongoing drought, and will support rapidly spreading
  wildfires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-043>046-061>064-074>078-084>087-270100-
/O.CON.KDDC.FW.W.0005.180226T1700Z-180227T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Stanton-Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-
1228 AM CST Mon Feb 26 2018 /1128 PM MST Sun Feb 25 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO 7 PM CST /6 PM MST/ THIS EVENING FOR GUSTY WINDS
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030...031...
043...044...045...046...061...062...063...064...074...075...076...
077...078...084...085...086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
  Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire 
  Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire 
  Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Temperatures...In the lower to mid 60s.

* Impacts...Any fires that start will have extreme fire behavior
  and spread rapidly. Dormant grasses are exceptionally dry from
  the ongoing drought, and will support rapidly spreading
  wildfires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TURNER

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
045 
WWUS83 KDDC 261902
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
102 PM CST Mon Feb 26 2018

...Critical Fire Weather Conditions This Afternoon...

KSZ066-081-090-270100-
/O.EXA.KDDC.FW.W.0005.000000T0000Z-180227T0100Z/
Stafford-Pratt-Barber-
102 PM CST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 066...
081 AND 090...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
until 7 PM CST this evening.

* Affected Area...In Kansas...Fire Weather Zone 066 Stafford... 
  Fire Weather Zone 081 Pratt and Fire Weather Zone 090 Barber.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...12 to 16 percent.

* Temperatures...Lower 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-043>046-061>065-074>080-084>089-270100-
/O.CON.KDDC.FW.W.0005.000000T0000Z-180227T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-
Stevens-Seward-Meade-Clark-Comanche-
102 PM CST Mon Feb 26 2018 /1202 PM MST Mon Feb 26 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 030...031...043...044...045...046...061...062...
063...064...074...075...076...077...078...084...085...086 AND
087...

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee...
  Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant...
  Fire Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...
  Fire Weather Zone 078 Ford...Fire Weather Zone 079 Edwards...
  Fire Weather Zone 080 Kiowa...Fire Weather Zone 084 Morton...
  Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...
  Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark and 
  Fire Weather Zone 089 Comanche.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...10 to 15 percent.

* Temperatures...In the lower 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
274 
WWUS83 KDDC 270055
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
655 PM CST Mon Feb 26 2018

...Red Flag Warning Will Be Allowed to Expire at 7pm...

.Wind will decrease below Red Flag criteria this evening, and 
relative humidities will slowly recover.

KSZ030-031-043>046-061>066-074>081-084>090-270200-
/O.EXP.KDDC.FW.W.0005.000000T0000Z-180227T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
655 PM CST Mon Feb 26 2018 /555 PM MST Mon Feb 26 2018/

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 030...031...043...044...045...046...061...062...
063...064...074...075...076...077...078...084...085...086 AND
087...

The National Weather Service in Dodge City has expired the Red 
Flag Warning.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Feb 25, 11:15 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 25, 11:15 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1115 AM CST Sun Feb 25 2018

...Updated aviation discussion...

.SYNOPSIS...
Issued at 142 AM CST Sun Feb 25 2018

A weak disturbance will pass on Sunday, producing a period of
middle and high clouds. Otherwise, expect milder temperatures and
light winds. Windy and warmer weather is expected Monday, with a
significant risk of wildfires. Dry weather will continue to
prevail this week, with no drought relief expected.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 1113 PM CST Sat Feb 24 2018

Much drier air has taken control across SW KS tonight, with
dewpoints down into the single digits at places. This has
resulted in a clear sky, with a weak pressure gradient delivering
weak winds. Strong radiational cooling over the dry ground will
allow temperatures to fall well below guidance through Sunday
morning, well down into the teens across the NW 1/2 of the CWA.

Sunday...Light winds and milder. A weak moisture-starved shortwave
will traverse SW KS during the daylight hours, producing a period
of broken/overcast mid/high clouds. Subsidence behind the
departing shortwave will arrive by sunset, with a rapidly
clearing sky. Despite the passage of the shortwave and the
associated clouds, temperatures will trend a few degrees warmer
than Saturday, in the lower to mid 50s. Pressure gradients will be
weak and nondescript, resulting in light and variable winds
generally less than 15 mph.

Sunday night/Monday morning...Clear, with lows ranging from mid
teens NW to mid 20s SE.

.LONG TERM...(Monday through Saturday)
Issued at 110 AM CST Sun Feb 25 2018

Dry weather will continue to prevail well into March, with no
drought relief expected. As the winds of early spring begin to
blow across Kansas, focus will be on wildfire danger each windy
afternoon. Dormant grasses remain standing tall after a lack of
snow this winter to knock them down, leaving us vulnerable to
wildfires until rain or snow returns.

Monday...Windy and warmer with fire danger. Zonal flow aloft in
the morning become SWly in the afternoon, with a strong pressure
gradient producing strong south winds during the day. Winds will
average 20-30 mph with gusts near 40 mph. Warmer temperatures in
the 60-65 range will drive relative humidity below 20%, resulting
in wildfire danger.

Tuesday...Still mild, in the 60s, but with less fire danger as
winds will be reduced. Also, a fleeting surge of moisture will
enter the SE 1/2 of SW KS, with dewpoints climbing into the 30s
(even 40s far SE). Mentioned a few rain showers across the far
SE zones Tuesday afternoon/evening. Most of us will see nothing.

Models are still trying to figure out what to do with the expected
midweek system. 00z ECMWF places a strong 546 dm closed low in
Arizona Wednesday morning, then weakens is rapidly into a
positively-tilted open wave as it arrives quickly onto the plains
Wednesday evening. With the system weakening, and the progressive
nature of the system, certainly can't get excited about meaningful
precipitation in SW Kansas. The best opportunity for a passing
rain shower would be again across the SE zones Wednesday
afternoon/evening as 00z GFS/ECMWF suggest. Could very easily end
up being only virga and/or sprinkles, and given the way this
winter has gone, left forecast dry (pop grids <15%).

Thursday...Back to broad ridging with sunny, dry weather for the
first day of March (coming in like a lamb). Afternoon temperatures
in the 50s.

Friday and Saturday...A strong warming trend is expected, at least
into the 60s, with some lower 70s likely. With SW flow returning
aloft, lee troughing and strong south winds will return. As such,
wildfire danger will ramp up again each day, with the strongest
south winds expected Friday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1115 AM CST Sun Feb 25 2018

Look for VFR conditions to prevail through this period. A weak
surface pressure gradient will result in variable winds less than
10 knots into tonight. A low pressure trough will deepen in the
lee of the Rockies tonight, resulting in gusty south winds
developing across western and central Kansas Monday morning.

&&

.FIRE WEATHER...
Issued at 110 AM CST Sun Feb 25 2018

A fire weather watch remains in effect for the NW 2/3 of SW Kansas
on Monday. Warmer temperatures in the lower to mid 60s will drive
relative humidity down to the 13-20% range. South winds will gust
near 40 mph during peak heating, resulting in an enhanced risk of
wildfire spread.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  23  63  37 /   0   0   0   0
GCK  52  20  62  31 /   0   0   0   0
EHA  50  20  64  33 /   0   0   0   0
LBL  51  19  65  34 /   0   0   0   0
HYS  52  23  61  35 /   0   0   0   0
P28  57  23  63  40 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for KSZ030-031-043>046-061>064-074>078-084>087.

&&

SYNOPSIS...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
FIRE WEATHER...Turner
Hazardous weather outlook, Feb 25, 1:33 AM CST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
133 AM CST Sun Feb 25 2018

KSZ030-031-043>046-061>066-074>081-084>090-260745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
133 AM CST Sun Feb 25 2018 /1233 AM MST Sun Feb 25 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No weather hazards are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong south winds will return Monday, combining with low humidity
to create a significant risk of wildfires. South winds will gust
near 40 mph, with afternoon temperatures in the 60s. Any fires
that ignite in this environment will spread rapidly and be
difficult to control.

The risk for wildfires will increase again on Friday and Saturday.

Days 2-7 Hazards
----------------
* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Tuesday
  No hazards.

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  No hazards.

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.